Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 57, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 23, 1998, 8:27 PM CDT for Chariton County, Macon County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 23, 1998, 8:27 PM CDT (01:27 UTC)
- Expired
- May 23, 1998, 9:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Chariton County, MO, Macon County, MO
The radar
The Pleasant Hill radar (KEAX), 160 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
585
WUUS1 KMCI 240129 RRA
SVRMCI
MOC041-121-240215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
827 PM CDT SAT MAY 23 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR
MACON COUNTY IN MISSOURI
CHARITON COUNTY IN MISSOURI
* UNTIL 915 PM CDT
* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF BYNUMVILLE...MOVING NORTHEAST
AT 30 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE
5 MILES WEST OF BYNUMVILLE AT 830 PM CDT
3 MILES NORTH OF WIEN AT 845 PM CDT
2 MILES SOUTHEAST OF NEW CAMBRIA AT 850 PM CDT
4 MILES NORTH OF CALLAO AT 905 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO ONE INCH IN
DIAMETER...AND WIND GUSTS UP TO 60 MPH.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES...WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY...IN A STURDY
STRUCTURE...SUCH AS A BASEMENT...OR SMALL INTERIOR ROOM...IF A
TORNADO IS SPOTTED.
LAT...LON 3968 9285 3999 9281 4001 9241 3970 9234
3965 9274 3941 9279 3934 9299 3961 9327
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, May 23, 3:10 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 PM CDT SAT MAY 23 1998 AIRMASS ONCE AGAIN EXTREMELY UNSTABLE THIS PM. CNVCTN FIRING OVER SRN MO WHERE CAP IS WEAKER. VSBL STLT IMAGERY SHOWS LEADING EDGE OF SPEED MAX OVER WRN OK. XPCT CONVECTION FURTHER NORTH NEAR BOUNDARY LATE THIS AFTERNOON/EVENING. PRIND ARE THAT CONVECTION SHOULD DIE OFF AS SPEED MAX EXITS SOON AFTER MIDNIGHT BUT COULD CONTINUE INTO ERY AM HOURS IF IT INITIATES FAR ENOUGH WEST. ATMOSPHERE REMAINS UNSTABLE THROUGH PD...BUT WITH NO TRIGGERS TO BE FOUND WILL WAIT ON SRN STREAM WV TO REINDRODUCE POPS. MOST ACTIVITY SHOULD BE S OF CWA...BUT WL PUT IN LOW POPS ACRS CWA MONDAY FOR AIRMASS CONVECTION. .EAX... MO...NONE. KS...NONE. JHV
In the hours before
Local storm report, May 23, 6:47 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 N PERRIN MO .75 INCH HAIL
05/23/98 CLINTON
0620 PM 2 SW CAMERON MO .75 INCH HAIL
05/23/98 CLINTON
0625 PM BRUNSWICK MO .75 INCH HAIL
05/23/98 CHARITONLocal storm report, May 23, 6:47 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 N PERRIN MO .75 INCH HAIL
05/23/98 CLINTON
0620 PM 2 SW CAMERON MO .75 INCH HAIL
05/23/98 CLINTON
0625 PM BRUNSWICK MO .75 INCH HAIL
05/23/98 CHARITONLocal storm report, May 23, 7:23 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM CAMERON MO .75 INCH HAIL
05/23/98 CLINTON
0700 PM OSBORN MO .75 INCH HAIL
05/23/98 DE KALBLocal storm report, May 23, 7:23 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM CAMERON MO .75 INCH HAIL
05/23/98 CLINTON
0700 PM OSBORN MO .75 INCH HAIL
05/23/98 DE KALBLocal storm report, May 23, 7:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM LINNEUS MO .75 INCH HAIL
05/23/98 LINNLocal storm report, May 23, 7:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM LINNEUS MO .75 INCH HAIL
05/23/98 LINNThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:10 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 50 min |
| May 23, 7:50 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 40 min |
| May 23, 8:25 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Ray | 45 min |
| May 23, 8:30 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 30 min |
| May 23, 8:44 PM CDT | Severe Thunderstorm Warning | EAX | Livingston | 61 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.